Advertisement
Home » Expert Q & A » Anxiety Disorders » Anxiety: Dr. Stuart Shipko

I'm having problems stopping Klonopin

  • Tchaz Asks ...
    Tchaz

    trying to find a rehab that is long term. I take klonopin for anxiety daily at a low dose and do not abuse it, however I cannot get off of it. I have tried many times and failed. i tapered over 3 months got down to .0625mg (which is 1/8 of a .5mg) once in the morning... stabilized there for 4 weeks and then stopped taking it.. I lasted two days before the anxiety came flooding back and had to updose to stabilize at .5mg twice a day.

  • Dr. Stuart Shipko Says ...
    Dr. Stuart Shipko

    Unfortunately, I am not sure that what you want can be found in a drug rehabilitation program.  Unfortunately they do not have the sort of time you need and typically no hospital is required for this sort of problem.  As I write in my eBook 'Xanax Withdrawal' flexibility in tapering is important.  I wonder how you would have done if, two days after stopping you took .5 mg or 1 mg only once and then continued off the Klonopin.  It is possible that you could have taken some extra for just a day and would have been OK on subsequent days.  This is just an example of an alternative strategy to full reinstatement.  The anxiety you mentioned, 48 hours after the last dose, is actually uncommon, and it may have had more of a psychological than physiological cause.  For this reason it is a good idea to be in therapy while stopping Klonopin or other benzodiazepines.  Working with a professional who has had experience in helping people to stop Klonopin would be reassuring. You did a good job tapering and stopping Klonopin.  When you are comfortable, give it another try.  You might want to read 'Xanax Withdrawal' to get some further tips on stopping.

     
Advertisement
Like what you're reading?

Featured Experts

Find Treatment
Browse by region »